Please login or register to print this page.

ARTICLE CONTRIBUTORS

British Medical Journal

Clinical Articles, Featured

PAINKILLERS LINKED TO INCREASE IN AF AND FLUTTER

Commonly used painkillers are linked to an increased risk of atrial fibrillation (AF) or flutter, concludes a study1 published recently on bmj.com.

The drugs include non-selective non-steroidal anti-inflammatory drugs (NSAIDs) as well as new generation anti-inflammatory drugs selective COX-2 inhibitors.

Although they had already been linked to an increased risk of myocardial infarction (MI) and strokes, no study had yet examined whether these drugs increase the risk of AF, claim the authors.

Researchers led by Professor Henrik Toft Sørensen, Aarhus University Hospital, Denmark, identified 32,602 subjects in the Danish National Registry of Patients with a first diagnosis of AF or flutter between 1999 and 2008.  Each case was compared with 10 age and sex-matched control patients (n = 325,918) randomly selected from the Danish population.

Patients were classified as current or recent NSAID users. Current users were further classified as new users (first ever prescription within 60 days of diagnosis date) or long-term users.

The researchers found that use of NSAIDs or COX-2 inhibitors was associated with an increased risk of AF or flutter.

arthritis innerCompared with non users, the association was strongest for new users, with a 46% increased risk for non-selective NSAIDS and a 71% increased risk for COX-2 inhibitors. This is equivalent to approximately four extra cases of AF per year per 1,000 new users of non-selective NSAIDS and seven extra cases of AF per 1,000 new users of COX-2 inhibitors.

The risk appeared highest in older people, and patients with chronic kidney disease or rheumatoid arthritis were at particular risk when starting treatment with COX-2 inhibitors.

The authors conclude: “Our study thus adds evidence that AF or flutter need to be added to the cardiovascular risks under consideration when prescribing NSAIDs”.

This view is supported by an accompanying editorial2 by Professor Jerry Gurwitz from the University of Massachusetts Medical School in the US. He believes that NSAIDS should continue to be used very cautiously in older patients with a history of hypertension or heart failure, regardless of whether an association between NSAIDs and AF actually exists.

Gurwitz also observes that the study found highest risk amongst new users, while the UK database study found highest risk among long-term users, both trials showing a lack of consistent dose response.  Gurwitz adds that case-control studies are subject to unmeasured confounding variables, such as obesity. In this analysis, Schmidt et al were unable to obtain data on several clinical measures, including body-mass index.

Gurwitz says: “What should clinicians do in practice in the light of current evidence?  With uncertainty regarding a plausible biological mechanism, the susceptibility of case-control studies to unmeasured confounders, and inconsistent results in the two studies performed to date, a cautious approach seems warranted in applying the study’s results to the care of patients”.

References

1 Schmidt M, Christiansen CF, Mehnert F, Rothman KJ, Sørensen HT.  Non-steroidal anti-inflammatory drug use and risk of atrial fibrillation or flutter: population based case-control study. BMJ 2011;343:d3450. doi: 10.1136/bmj.d3450.

2 Gurwitz JH. NSAIDs and atrial fibrillation. BMJ 2011;343:d2495. doi: 10.1136/bmj.d2495.

Published on: August 2, 2011

Members Area

Log in or Register now.

 For healthcare professionals only
Learning sky

SEARCH THE SITE

RSS FEED

Subscribe to our RSS feed
home

GET EXCLUSIVE UPDATES

Sign up for our regular email newsletters & be the first to know about fresh articles and site updates.

RECENT COMMENTS

    None Found

ENDORSED BY

  • ArrhythmiaAlliance
  • Stars
  • Anticoagulation Europe
  • Atrial Fibrillation Association
 

You are not logged in

You need to be a member to print this page.
Sign up for free membership, or log in.

You are not logged in

You need to be a member to download PDF's.
Sign up for free membership, or log in.